Pain in cannula site after chemo: Hi, I’ve just... - My Ovacome

My Ovacome
13,291 members15,937 posts

Pain in cannula site after chemo

Labrador6
Labrador6

Hi,

I’ve just had my first carbo/taxol chemo session yesterday. The cannula was causing me some pain in my right hand but the nurse flushed the site. It then began swelling after 2 and half hours so they removed it and put a new cannula in the left hand.

I’ve been up during the night as the pain in the right hand is awful. I also felt really nauseous. I went back to bed and this morning the pain in my hand is still severe. Is this normal? I took my anti-sickness medication but shortly afterwards I was sick so it came back up! My stoma isn’t working well so I also feel constipated so it isn’t helping matters

Any advice would be greatly appreciated.

Thanks x

18 Replies
oldestnewest

I was told that the hands are very sensitive and cause a lot more pain, can they not use the veins in your arms?

Labrador6
Labrador6
in reply to lyn1987

Thanks Lyn. I will mention it next time but they said they always start with the hands and work upwards when it fails.

Thanks for replying.

lynn6156
lynn6156
in reply to Labrador6

Interesting - they never use hands or elbows at my hospital - shame cos I have good veins there - but they told me it always has to be above the wrist and below the elbow because if it leaks there is more flesh over the arm than the hands/elbow crease. I still have lots of trouble every time with the site. The entire vein becomes inflamed and hard and quite painful for at least a month. Last time they covered my arm in hot pads which helped a bit but I still have a section of 'hard ' vein. And all that is without it actually leaking!

Hope you get through to them for some advice.

Lynn

x

Labrador6
Labrador6
in reply to lynn6156

That is interesting, you would think there would be the same protocol as standard for where the cannula goes.

I went to the hospital to get checked out and it’s fine. I was glad I’d phoned and gone in as it put my mind at rest. They said to continue with heat pads and paracetamol.

I hope the next round is a bit easier.

Thanks for the help Lynn and hope all is fine with you too.

X

lynn6156
lynn6156
in reply to Labrador6

Glad it's ok! The first round of chemo is scary isn't it. My face went scarlet on day 3 and that had me ringing the emergency number and going to the GP. I was rocking the volcanic tomato look for a while! I've calmed down a bit now but it's always as well to check and ease your mind. And you'll find everyone in here is so supportive!

Lynn

x

Labrador6
Labrador6
in reply to lynn6156

Oh that sounds a bit scary. I bet you were worried but glad it settled down.

I’ve never joined a forum before but thought this would be helpful, which it is. It’s helpful to share information and learn from others in the same boat.

Thanks again Lynn

Sarah x

Yoshbosh
Yoshbosh
in reply to lynn6156

Lynn - a red face is often as a result of the steroids! I used to have a “healthy” flush around day 2/3. However, as with all things odd and chemo related, it’s always best to get it checked x

lynn6156
lynn6156
in reply to Yoshbosh

Hi!

Yes they told me it could be the steroids...they don't know for sure what it is. I don't mind now as at least people keep telling me I look well (with the pink face) rather than the more usual 'aren't you pale!'

lol

Lynn

x

Di16
Di16
in reply to lynn6156

They use the veins in the hands at my hospital where possible. Di

Call your hospital and ask advice. It could be that some of the drug has leaked into the tissue in your hand. I think it would be better to get it checked out than to wait. I had a small leak into my hand during my first line treatment, and even 2 years later the skin is still sensitive and prone to sunburn faster than my other hand.

Labrador6
Labrador6
in reply to Yoshbosh

Thank you. I wondered if it had leaked. The pain has eased a little but I will contact them. I may have to wait until Monday to speak to them.

Hi Labrador, yes do get it checked out - chemo is so toxic. If you ever have discomfort from a cannula - make a fuss, very important. Do ring the helpline at your hospital for advice. ATB xx

Thanks for the advice. I was going to wait until Monday to ring the ward but I might now ring the emergency number they have given me.

Much appreciated.

Yoshbosh
Yoshbosh
in reply to Labrador6

Yes, do ring today for advice - don’t wait until Monday. They might be able to give you a quick check over and either put your mind at ease, or give you something to help with the discomfort.

Labrador6
Labrador6
in reply to Yoshbosh

I tried ringing the ward but it’s closed so I will have to ring the emergency line.

I hope you've rung the emergency line. It's possible some of the chemo has leaked into your tissues. Also mention that you were sick shortly after taking the anti-sickness tablets as they are unlikely to be effective.

I phoned the emergency line and they asked me to go in to hospital to have it checked. I saw a doctor and was checked over. They said it was ok and wasn’t infected. I’ve got to apply heat pads and take paracetamol but if it got worse, I should go back. I was glad I had gone as I was reassured. As this was my first round of chemo you don’t know what to expect.

I’m new to this forum too but really appreciate the help.

Many thanks.

Maus123
Maus123
in reply to Labrador6

Hi Lynn. Sorry you are having a rough time with chemo right now (I'm just a few days past my 6th dose myself and can sympathize). Glad you had the problem looked at though, in any case. That was the right course of action.

Going forward: Maybe you could check with your oncologist if you could have a port or picc line fitted instead of using a cannula, for the next few sessions?

Also, you might want to ask for additional or different anti sickness meds. Did you receive Em*nd (Aprepitant) ? That tends to stay down for me and works. Ginger biscuits, juice, ale helps too. Best of luck with the next session... surely it has to go more smoothly this time. Xx. Maus.

You may also like...